Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 52, NWS Tucson, AZ

August 25, 2014Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 25, 2014, 4:15 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2014, 4:15 PM MST (23:15 UTC)
Expired
Aug 25, 2014, 6:15 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 87 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1222 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WGUS55 KTWC 252315
FFWTWC
AZC019-260115-
/O.NEW.KTWC.FF.W.0052.140825T2315Z-140826T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
415 PM MST MON AUG 25 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 615 PM MST

* AT 402 PM MST...WEATHER RADAR INDICATED THUNDERSTORMS PRODUCING 
VERY HEAVY RAINFALL ALONG AND NEAR HIGHWAY 286 NEAR ARIVACA 
ROAD...AS WELL AS NEAR KITT PEAK IN THE BABOQUIVARI MOUNTAINS. RADAR 
ESTIMATES THAT BETWEEN 1.25 AND 1.75 INCHES HAS FALLEN IN THESE 
AREAS.

RAINFALL RUNOFF FROM THESE STORMS WILL DRAIN INTO WASHES THAT FLOW 
ACROSS HIGHWAY 286...RESULTING IN FLASH FLOODING. MOTORISTS 
TRAVELING ALONG HIGHWAY 286 SHOULD NOT ATTEMPT TO CROSS THROUGH 
RUNNING WATER OF UNKNOWN DEPTH. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3150 11161 3198 11161 3199 11137 3142 11137

$$
1 follow-up statement
585 
WGUS75 KTWC 260110
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
610 PM MST MON AUG 25 2014

AZC019-260119-
/O.EXP.KTWC.FF.W.0052.000000T0000Z-140826T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
610 PM MST MON AUG 25 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST FOR SOUTH
CENTRAL PIMA COUNTY...

THE STORMS THAT PRODUCED VERY HEAVY RAINFALL SOUTH CENTRAL PIMA 
COUNTY HAS HAD AMPLE TIME TO DRAIN INTO WASHES AND OTHER LOW LYING 
AREAS...AND THE THREAT OF FLASH FLOODING HAS SUBSIDED. THEREFORE... 
THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT 615 PM MST.

HOWEVER...SIGNIFICANT PONDING OF WATER IS STILL LIKELY THROUGH 700 
PM MST IN ROADWAY DIPS ALONG HIGHWAY 286.



LAT...LON 3150 11161 3198 11161 3199 11137 3142 11137

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:43 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 25, 2:43 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST MON AUG 25 2014

.SYNOPSIS...A SIGNIFICANT CHANGE IN THE WEATHER PATTERN WILL TAKE
PLACE THROUGH TUESDAY AS DEEPER MOISTURE MOVES BACK INTO ARIZONA.
THIS WILL RESULT IN SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY
RAINFALL...THROUGH TUESDAY. IMPROVING WEATHER CAN BE ANTICIPATED
WEDNESDAY...WITH DAYTIME TEMPERATURES REBOUNDING TO SLIGHTLY ABOVE
NORMAL READINGS BY THE WEEKEND.

&&

.DISCUSSION...CONVECTION...HEAVY RAIN AND SOME FLASH FLOODING
ONGOING ACROSS SOUTHEAST ARIZONA. THE RAIN RATES IN THESE STORMS ARE
IMPRESSIVE...WITH SOME RAIN GAUGES REPORTING UP TO ONE INCH RAIN
TOTALS IN 15 TO 30 MINUTES. STORM TOPS SO FAR HAVE BEEN RELATIVELY
LOW...WITH THE STRONGEST STORM CORES BELOW 20 KFT. SO THE PRIMARY
THREAT FOR THE NEXT 24 TO 48 HOURS IS HEAVY RAIN BUT A STRONGER
STORM MAY KICK OUT SOME INTENSE WINDS.

THE GOOD FOLKS AT NESDIS POINTED OUT TODAY THAT THE MOIST AIR IN
PLACE CURRENTLY OVER SE ARIZONA IS LIKELY FROM THE REMNANTS OF
HURRICANE LOWELL AND NOT HURRICANE MARIE WHO IS SITTING OFF THE BAJA
PENINSULA SEVERAL HUNDRED MILES TO THE SOUTH OF AZ. REGARDLESS OF
THE SOURCE...THE AIR IN PLACE RIGHT NOW WILL ONLY BECOME MORE
SATURATED WHEN THE DEEPER MOISTURE FROM MARIE FINALLY WORKS INTO SE
ARIZONA TONIGHT AND TUESDAY. THE BOTTOM LINE...THE FLASH FLOOD
THREAT IS LIKELY TO EXTEND WELL INTO TUESDAY...BUT WE DECIDED TO SET
AN END TIME ON THE FLASH FLOOD WATCH TO 18Z TO AVOID ISSUING A TWO
DAY WATCH.

THINKING THE MAIN THREAT AREA TUESDAY WILL SHIFT TOWARD THE NORTHERN
ZONES...GRAHAM AND GREENLEE COUNTIES...WHERE THEIR WILL BE BETTER
UPPER SUPPORT FROM THE TAIL END OF AN UPPER TROUGH. I AM ALSO
CONCERNED THAT THE SEVERE THREAT MAY INCREASE TOMORROW DUE TO THE
COOLER AIR ALOFT AND STRONGER UPPER JET PUSHING ACROSS THE NORTHERN
ZONES. THE LIMITING FACTOR WILL BE THE ABUNDANT CLOUD COVER AND
LIMITED HEATING.

MODELS THEN SHOW RAPID DRYING STARTING WEDNESDAY WITH CONTINUED
DRYING THURSDAY. POP TRENDS ADEQUATELY SHOW THIS DOWNTURN IN PRECIP
CHANCES. IN ADDITION...THE WARM AIR WILL RETURN WITH THE DRYING SO
TEMPS WILL RISE BACK TO NORMAL OR EVEN SLIGHTLY WARMER THAN NORMAL
BY LATE IN THE WEEK.

JJB

&&

.AVIATION...VALID THRU 26/18Z.
AREA SPLIT BETWEEN HURRICANE MARIE TO THE SOUTH AND A DIGGING UPPER
TROUGH TO THE NORTH. THE LATER WILL KEEP PUMPING CIRRUS LEVEL CLOUDS
INTO THE AREA...WHILE THE FORMER WILL PUMP IN LOW/MID LEVEL MOISTURE
IN. ENOUGH MOISTURE IN PLACE FOR SCT -SHRA THIS AFTERNOON. POINT
SOUNDINGS SHOW LOWEST 5-8 KFT REMAINING DRY THOUGH WHICH SUPPORTS
SOME GUSTY OUTFLOW WINDS EVEN THOUGH FLOW ALOFT REMAINS WEAK. THE
GENERAL LACK OF STORM MOTION WILL HELP SATURATE THE COLUMN EARLY SO
THIS THREAT WILL LESSEN LATER IN THE PERIOD. ALSO...EXPECT DEEPER
MOISTURE TO SLOW WORK INTO THE AREA WHICH WILL CONTRIBUTE AS WELL.
THE SLOW STORM MOTION AND FAIRLY TROPICAL NATURE OF THE AIRMASS WILL
SUPPORT MVFR-IFR CONDITIONS NEAR THE STRONGER SHOWERS. HAVE REMOVED
THE TS MENTION FROM ALL TERMINALS AS TIMING AND CONFIDENCE IS TOO
LOW TO SUPPORT GIVEN THE LACK OF ELEVATED INSTABILITY.
NEVERTHELESS...ISOLATED TS DEVELOPMENT WILL BE POSSIBLE ACROSS THE
AREA BUT CAN'T PIN POINT DEVELOPMENT NEAR THE TERMINALS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...DEEPER MOISTURE WILL CONTINUE TO SETTLE IN ACROSS
AREA TODAY AS MOISTURE FROM HURRICANE MARIE SURGES NORTHWARD. THIS
AFTERNOON THERE WILL BE SOME POTENTIAL FOR GUSTY OUTFLOW WINDS AS
LOW LEVEL WILL REMAIN RELATIVELY DRY...THOUGH THIS WILL DIMINISH
LATER IN THE EVENING AS COLUMN BECOMES SATURATED. LIGHTNING ACTIVITY
CONTINUES TO LOOK FAIRLY LIMITED. STORM MOTION WILL BE FAIRLY SLOW
SO GIVEN THIS AND THE DEEP MOISTURE EXPECTED THIS LOOKS TO BE A GOOD
CHANCE FOR WETTING RAINS ACROSS THE AREA. CONFIDENCE IN WHEN THE
MOISTURE/SHOWERS WILL ERODE REMAINS LOW...BUT SHOULD SEE DRY
CONDITIONS AGAIN LATE WEDNESDAY AS THE UPPER TROUGH DIGGING ACROSS
THE WRN CONUS SLIDES THROUGH THE REGION. THIS WILL ALLOW TEMPS TO
CLIMB BACK TO NEAR NORMAL BY THE END OF THE MONTH.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 25, 2:32 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
232 PM MST MON AUG 25 2014

AZZ504-514-252200-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-
232 PM MST MON AUG 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
300 PM MST...

AT 229 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ORO VALLEY...NEAR CATALINA
STATE PARK.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
NORTHEASTERN PIMA COUNTY.

LAT...LON 3251 11078 3241 11076 3231 11092 3251 11091
TIME...MOT...LOC 2132Z 180DEG 0KT 3237 11085

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 11:52 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz31 hr
Aug 25, 1:06 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal3 hr
Aug 25, 1:07 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 25, 1:10 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Aug 25, 1:13 PM MSTFlash Flood WarningTWCSanta Cruz2 hr
Aug 25, 2:32 PM MSTSpecial Weather StatementTWC28 min
Aug 25, 3:24 PM MSTFlash Flood WarningTWCPima, Pinal111 min
Aug 25, 3:40 PM MSTAreal Flood AdvisoryTWCPima, Pinal110 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.